Nebraska, 2023

Hail in Nebraska, July 22, 2023

July 22, 2023 · NWS GLD · 6 events in 1 county or zone

In the afternoon of the 22nd, discrete supercells formed in southwest Nebraska. These cells produced hail of over four inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 22nd, discrete supercells formed in southwest Nebraska. These cells produced hail of over four inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 4:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 22, 4:45 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
445 PM MDT Sat Jul 22 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 130 PM MDT Sat Jul 22 2023

Attempts at convective initiation in southwest Nebraska so far
have been a struggle. The environment is uncapped with MLCAPE up
to 2500 j/kg and effective shear values around 40 kts. However,
forcing is weak. Models seem to be keying on a surface convergence
boundary which is difficult to identify with winds generally
light and variable across the area. Nonetheless, if the boundary
can become better defined as it moves south this afternoon,
isolated to perhaps widely scattered thunderstorms will develop.
The environment is supportive of severe storms capable of
producing large hail and damaging winds, it is only a question of
initiation and coverage. Storms will be moving quickly south and
exit the area by around 03/04z. The rest of the night will see
clear skies and lows in the 60s.

For Monday and Tuesday, the upper ridge over the Four Corners will
amplify and move to the southern Rockies. This will result in hot
conditions across the area. Highs both days will be in the upper
90s to lower 100s with heat indices up to 105. Would like to see
more widespread apparent temperatures of 105 before considering a
Heat Advisory and models may be a little warm given the recent
rainfall. There is a low chance of an overnight shower or
thunderstorm in eastern areas Sunday night if storms in the
Nebraska panhandle rotating around the ridge can survive that
long. At this time will just have silent pops. Otherwise,
expecting dry conditions across the area.

.LONG TERM...(Wednesday through Saturday)
Issued at 151 PM MDT Sat Jul 22 2023

For the long term period, near to above average temperatures are
forecasted along with low chances for storms.

The pattern is largely dominated by an upper high that is forecasted
to be near the West-Central CONUS. With this over the Tri-State
area, temperatures should remain in the 90's if not 100's for the
period. An upper low is forecasted to move across the Northern CONUS
and deamplify the ridging over the center of the country. With this
laminar to northwest flow may develop and all for shortwaves to come
through and give chances for a few storms during the afternoon and
evening hours.

For the period, the main uncertainty looks to be the surface
dewpoints. The dewpoints have helped in keeping temperatures from
reaching their full heating potential the past week or so. This
time, we will have more of the upper ridge and high over the area so
it will be interesting to see if the area could rewarm to hit the
100's or not. If so, with dewpoints that high, heat indices could
easily exceed the mid 100's and heat advisories may be needed. All
of this is also dependent on how far south the upper lows come, but
current probabilities for more southerly track are very low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 445 PM MDT Sat Jul 22 2023

KGLD...VFR conditions are expected through the period. Light and
variable winds at taf issuance are forecast to establish a south
to southwesterly direction at speeds up to 10kts from 04z-21z.
After 22z, winds become light and variable. Will mention
thunderstorms near/over the terminal in the 00z-01z timeframe,
primary hazard being locally heavy rainfall which could drop
visibilities briefly below VFR category and produce some wind
gusts to 25 mph.

KMCK...VFR conditions are expected through the period. Light and
variable winds at taf issuance will establish a southwesterly
direction with speeds up to 10kts after 18z. Will have to keep a
thunderstorm mention going from taf issuance through 01z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KAK
AVIATION...99
Hazardous weather outlook, Jul 22, 10:36 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Sat Jul 22 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1036 AM MDT Sat Jul 22 2023 /1136 AM CDT Sat Jul 22 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Slight Risk of severe thunderstorms from around 3 PM MDT
(4 PM CDT) through 9 PM MDT (10 PM CDT) for locations generally east
of a line from McCook, Nebraska, to Tribune, Kansas, with a Marginal
Risk further west. The primary hazards will be large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

The Tri-State Area has heat indices reaching into the triple digits
generally along and east of Kansas Highway 25 Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 22, 4:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
530 PM CDT Sat Jul 22 2023

KSZ001-222245-
Cheyenne KS-
530 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in northwestern Kansas through 545 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of St. Francis, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Francis around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 10193 3994 10178 3971 10164 3973 10198
TIME...MOT...LOC 2230Z 354DEG 19KT 3987 10185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, Jul 22, 4:38 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
438 PM MDT Sat Jul 22 2023

COZ092-222300-
Cheyenne County CO-
438 PM MDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of southern Cheyenne
County in east central Colorado through 500 PM MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Weskan to 8 miles west of
Cheyenne Wells to 7 miles northwest of Kit Carson. Movement was
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kit Carson.

This includes Highway 385 between mile markers 136 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10256 3901 10205 3877 10204 3877 10211
      3862 10211 3862 10298 3887 10305
TIME...MOT...LOC 2238Z 329DEG 11KT 3894 10218 3882 10252 3882 10291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 22, 4:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
543 PM CDT Sat Jul 22 2023

KSZ003-NEZ081-222300-
Decatur KS-Red Willow NE-
543 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern Decatur
and southeastern Red Willow Counties through 600 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 14 miles north of Oberlin, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Decatur and southeastern Red Willow Counties, including the following
locations... Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3971 10018 3969 10041 4010 10061 4025 10020
TIME...MOT...LOC 2243Z 336DEG 24KT 4003 10045

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, Jul 22, 4:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM CDT Sat Jul 22 2023

NEZ080-222300-
Hitchcock NE-
546 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern
Hitchcock County through 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Palisade, or 11 miles southwest of Hayes Center,
moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Palisade around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4018 10092 4017 10131 4035 10130 4035 10095
TIME...MOT...LOC 2246Z 351DEG 25KT 4039 10117

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, Jul 22, 5:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Sat Jul 22 2023

KSZ027-222330-
Wallace KS-
507 PM MDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southern Wallace
County through 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Weskan, or 7 miles southwest of Sharon Springs, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Wallace
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3884 10199 3894 10185 3874 10148 3870 10148
      3870 10175
TIME...MOT...LOC 2306Z 311DEG 30KT 3883 10186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 22, 5:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Sat Jul 22 2023

COZ091-KSZ013-027-222330-
Kit Carson County CO-Wallace KS-Sherman KS-
512 PM MDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of eastern Kit Carson,
northwestern Wallace and southwestern Sherman Counties through 530 PM
MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kanorado, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Kit Carson,
northwestern Wallace and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3902 10205 3905 10205 3905 10206 3917 10212
      3923 10190 3902 10172 3898 10203
TIME...MOT...LOC 2312Z 339DEG 28KT 3914 10198

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hitchcock

When
July 22, 5:15 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.350, -101.110

Spotter report of nickel sized hail.

Hail, Hitchcock

When
July 22, 8:07 PM CST
Where
Hitchcock County, 2.52 mi WNW of Culbertson Hock Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.340, -100.840

Report via social media of gold ball sized hail.

Hail, Hitchcock

When
July 22, 8:17 PM CST
Where
Hitchcock County, 0.23 mi NW of Culbertson
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
40.233, -100.833

Initial size estimate of 2 inches seems underestimated based on submitted photo. 4.25 inches will be the official measurement.

Hail, Hitchcock

When
July 22, 8:17 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.5 in hail
Reported by
Public
Coordinates
40.230, -100.840

Public report of 1.5 inch hail.

Hail, Hitchcock

When
July 22, 8:18 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.230, -100.840

County EM reported 1.25 inch hail.

Hail, Hitchcock

When
July 22, 8:20 PM CST
Where
Hitchcock County, Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -100.830

Spotter report of 1 inch hail and leaves torn off of trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117132, 1117133, 1117134, 1117137, 1117135, 1117136.